Minnesota, 2018

Hail and Damaging Winds in Minnesota, May 25, 2018

May 25, 2018 · NWS ARX · 10 events in 6 counties and zones

A couple rounds of thunderstorms swept across southeast Minnesota during the afternoon and evening of May 25th. These storms primarily produced large hail with some occasional damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A couple rounds of thunderstorms swept across southeast Minnesota during the afternoon and evening of May 25th. These storms primarily produced large hail with some occasional damaging winds. The largest reported hail size was quarter sized in the Whitewater State Park (Winona County) and Lewiston (Winona County). Trees and power lines were blown down between Houston and Brownsville (Houston County) and across the northern part of Dodge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 12:32 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 25, 12:32 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
132 PM CDT Fri May 25 2018

.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018

GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.

Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.

A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.

.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018

The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.

Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.

Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri May 25 2018

VFR conditions out there and should mostly remain the next 24 hours,
but we'll be watching a broken line of showers and thunderstorms
developing west of RST the next few hours. That line should then
gradually progress eastward into early evening, though remaining
questions about how widespread activity will become precludes any
specific timing mention for either LSE or RST (will have to watch
radar trends the next hour or two). Suffice it to say that a brief
period of MVFR or even IFR conditions is possible for either
location if a heavier storm crosses the terminal site, with some
gusty winds to 40 knots and small hail also possible in stronger
storms. In the wake of that activity, which should depart by 01Z for
LSE (earlier at RST), clearing skies are expected overnight, with
lots of sunshine into Saturday along with very warm temperatures and
light southerly winds.

&&

.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018

High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:

             Rochester           La Crosse

May 26       91 (1939)           94 (1967)

May 27       93 (1914)           96 (1874)

May 28       95 (2006)           95 (1874)

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
Hazardous weather outlook, May 25, 4:15 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Fri May 25 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
515 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area this afternoon and
evening. Some of storms could become severe with damaging winds,
small hail and locally heavy rains the main threats between 3 and
10 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices in the 90s are expected for the Memorial
Day weekend with Sunday the warmest day.

There will be small chance of thunderstorms Saturday afternoon
north of Interstate 94. Severe weather is not expected.

Periodic chances for thunderstorms will return Tuesday and
continue through Thursday. It is too early to determine if there
is a chance for any severe weather.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/Baumgardt

In the hours before

Special weather statement, May 25, 1:31 PM CST, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
231 PM CDT FRI MAY 25 2018

MNZ087-088-252015-
Olmsted-Winona-
231 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA AND EAST
CENTRAL OLMSTED COUNTIES...

At 231 PM CDT, a strong thunderstorm was located 7 miles north of St.
Charles, or 19 miles east of Rochester, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Charles, Altura, Elba, Minneiska, Beaver, Whitewater State Park,
County Roads 9 And 10, Carley State Park, Whitman, County Roads 28
And 31, Little Valley and Lazy D Campground.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4411 9222 4411 9208 4419 9208 4419 9186
      4418 9183 4416 9182 4415 9177 4395 9206
      4406 9226
TIME...MOT...LOC 1931Z 218DEG 13KT 4407 9209

DAS
Special weather statement, May 25, 1:47 PM CST, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
247 PM CDT FRI MAY 25 2018

MNZ079-WIZ032-033-252015-
Wabasha-Buffalo-Trempealeau-
247 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WABASHA...CENTRAL
BUFFALO AND NORTHWESTERN TREMPEALEAU COUNTIES...

At 246 PM CDT, a strong thunderstorm was located 7 miles east of
Alma, moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Arcadia, Wabasha, Alma, Independence, Buffalo City, Kellogg,
Waumandee, West Newton, Nelson, Montana, Pioneer Campground, Cream,
Tell and Praag.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4424 9203 4441 9201 4449 9143 4424 9141
TIME...MOT...LOC 1946Z 267DEG 19KT 4435 9178

Lawrence

The radar

The La Crosse radar (KARX), 73 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Winona

When
May 25, 1:47 PM CST
Where
Winona County, 1.7 mi SW of Elba
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
44.060, -92.040

Quarter sized hail fell in the Whitewater State Park.

Hail, Winona

When
May 25, 1:54 PM CST
Where
Winona County, 0.99 mi E of St Charles
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.970, -92.060

Hail, Winona

When
May 25, 2:36 PM CST
Where
Winona County, 0.5 mi E of Lewiston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.980, -91.870

Quarter sized hail fell in Lewiston.

Hail, Mower

When
May 25, 3:25 PM CST
Where
Mower County, 0.85 mi SE of Mapleview
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.670, -92.970

Hail, Fillmore

When
May 25, 4:00 PM CST
Where
Fillmore County, 1.21 mi SE of Rushford
Measured
0.88 in hail
Reported by
Public
Coordinates
43.810, -91.750

Thunderstorm Wind, Houston

When
May 25, 4:40 PM CST
Where
Houston County, 2.85 mi WSW of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.680, -91.330

Numerous trees and some power lines were blown down near Brownsville.

Hail, Houston

When
May 25, 5:01 PM CST
Where
Houston County, 0.85 mi SW of Willington
Measured
0.88 in hail
Reported by
Public
Coordinates
43.540, -91.560

Along with nickel sized hail, wind gusts were estimated at 50 to 55 mph east of Spring Grove.

Thunderstorm Wind, Dodge

When
May 25, 7:00 PM CST
Where
Dodge County, 1.7 mi SE of Wasioja
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.060, -92.800

Some trees and power lines were blown down north of Dodge Center.

Thunderstorm Wind, Olmsted

When
May 25, 7:31 PM CST
Where
Olmsted County, 0.69 mi S of (Rst)rochester Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.910, -92.500

The automated weather observing equipment at the Rochester airport measured a wind gust of 60 mph.

Thunderstorm Wind, Fillmore

When
May 25, 8:15 PM CST
Where
Fillmore County, 2.07 mi S of Rushford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.790, -91.770

Several trees were blown down near Rushford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752660, 752661, 752662, 752663, 752664, 752665, 752666, 752669, 752670, 752672.